Hepatic cytochrome P450 enzyme induction is associated with certain antiepileptic drugs (AEDs) and may result in hypocalcaemia secondary to vitamin D deficiency. We report a case of a 44-year-old man with a history of epilepsy, who presented with breakthrough seizures after having previously been seizure-free for 11 years. Investigations revealed severe hypocalcaemia with a corrected calcium of 1.7 mmol/L. His phenytoin dose was increased, and he was started on calcium supplementation. He was discharged with a corrected calcium level of 2.05 mmol/L but was readmitted 1 week later with further seizures and a corrected calcium of 1.89 mmol/L. 25-hydroxyvitamin D was low. AED-induced hypocalcaemia was suspected, which had been made paradoxically worse by the increase in phenytoin dose. Alfacalcidol was prescribed and he was switched from phenytoin to levetiracetam with resolution of hypocalcaemia and no further seizures. The authors recommend screening for calcium and vitamin D deficiency in patients on enzyme-inducing AEDs.
- Neurology (drugs and medicines)
- Calcium and bone
Statistics from Altmetric.com
Contributors ZG was responsible for literature review and manuscript preparation. CR, SM and MJC contributed towards editing and review of the final manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Next of kin consent obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.